Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


help
Jan 18, 2005

Dr. Bob, can you help me. I recently stopped working and applied for social seecurity. I was told I was hiv+ in january of this year. Then my cd 4 count was 184 and now it is 48. I cant't remember my viral load. I am tired all the time. Had to leave work a couple of times caused by diarrhea. Recently I was told I was anemic. My body aches all the time. I have a very supportive wife and family but I am just really depressed about my life. I'm not a lazy person but I just can't deal with stressful situations and bothered with other people via the workplace. Do you think this was a good reason to quit my job. I know this may not be the right forum, but I have found you to be very helpful and informative though comical. God bless IN NEED OF HELP!!! I forgot to mention that I was on combivir and Viramune. I started on Combivir and Sustiva but had a very bad reaction to the Sustiva that wound me up in the hospital for a week. Sorry not trying to be a pain in the @@@.

Response from Dr. Frascino

Hello,

First off, you are certainly not being a pain in the @@@.

Next, I believe your decision to stop working is absolutely justified. I would have recommended you go out on medical disability rather than quit, as this may have provided additional benefits. Talk to your HIV specialist about this. He may be able to help or at least refer you to a benefits counselor for you to speak with. Your justification for medical disability includes:

1. AIDS (full diagnosis due to CD4 count less than 200)

2. severe immune deficiency (CD4s down to 48)

3. chronic progressive fatigue

4. diarrhea

5. anemia

6. depression

7. recent hospitalization due to Sustiva drug reaction.

Hopefully you are under the care of an HIV specialist. If not, you should be and the sooner the better. I would hope that your anemia is being evaluated and treated appropriately. It could be due to the AZT component of your Combivir, HIV itself (anemia of chronic disease) or any of a number of other causes. Treatment would depend on the cause. For AZT-induced anemia or anemia of chronic disease, Procrit, a medication that stimulates the production of new red blood cells would help. Anemia could also be a major component of your fatigue.

I would also suggest you be started on PCP prophylaxis, because your CD4 count is less than 200, placing you at greater risk for this and other opportunistic disease. I'm also concerned your CD4 count is headed in the wrong direction. Is your viral load suppressed to undetectable levels? If not, resistance tests (genotype and phenotype) should be performed and your antiretroviral therapy reconsidered.

Good luck. I totally agree you should be focusing all your time and energy on your health at this time rather than working 9 to 5!

Dr. Bob


Previous
To Spleen or not to Spleen
Next
Help me Obi Wan. You're my only hope

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement